Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 94, NWS Topeka, KS

August 24, 2007Brown County, Kansas

NWS Topeka, KS issued this flash flood warning at Aug 24, 2007, 3:48 PM CDT for Brown County, Kansas. It took effect at Aug 24, 2007, 3:53 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 24, 2007, 3:48 PM CDT (20:48 UTC)
In effect from
Aug 24, 2007, 3:53 PM CDT
Expired
Aug 24, 2007, 6:45 PM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Whole counties

County Brown County, KS

The radar

The Topeka radar (KTWX), 109 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1236 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-111 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 242053
FFWTOP
KSC013-242345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
348 PM CDT FRI AUG 24 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN AND CENTRAL BROWN COUNTY IN NORTHEAST KANSAS...

* UNTIL 645 PM CDT

* AT 345 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
RAINFALL RATES OF 1 TO 2 INCHES OF RAIN PER HOUR OVER PORTIONS OF 
WEST CENTRAL BROWN COUNTY.  THIS AREA HAS ALREADY RECEIVED 3 TO 4 
INCHES OF RAIN DUE TO RECENT THUNDERSTORM ACTIVITY SO FLASH FLOODING 
IS LIKELY WITH THE ADDITIONAL RAINFALL OVER WESTERN BROWN COUNTY 
THIS AFTERNOON.  FLASH FLOODING IS EXPECTED TO EFFECT MAINLY COUNTY 
ROADS IN WESTERN BROWN COUNTY AND IN AND AROUND THE URBAN AREAS OF 
HIAWATHA.

* LOCATIONS IMPACTED INCLUDE...
  KICKAPOO RESERVATION...
  HAMLIN...
  MORRILL...
  HIAWATHA...
  FAIRVIEW...

TORRENTIAL RAINFALL WILL CAUSE FLASH FLOODING OF INTERSECTIONS AND
COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND
STREAMS.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3965 9579 3965 9554 3993 9551 3993 9578

$$
1 follow-up statement
000 
WGUS73 KTOP 242338
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
636 PM CDT FRI AUG 24 2007

KSC013-242346-
BROWN-
636 PM CDT FRI AUG 24 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 645 PM CDT FOR WESTERN AND 
CENTRAL BROWN COUNTY...

AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
HEAVY RAIN HAS ENDED...AND THE POSSIBILITY FOR FLASH FLOODING WILL 
CONTINUE TO DECREASE. THEREFORE THE FLASH FLOOD WARNING IS NO LONGER 
IN EFFECT.

LAT...LON 3965 9579 3965 9554 3993 9551 3993 9578

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 6:49 AM CDT, 8 hours 59 minutes earlier.

Area forecast discussion, Aug 24, 6:49 AM CDT, 8 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
649 AM CDT FRI AUG 24 2007

.UPDATE...

HEAVY RAIN/FLASH FLOOD THREAT HAS SHIFTED EAST AND SOUTH OF THE
FORECAST AREA AND FLASH FLOOD WATCH HAS LIKEWISE BEEN
DISCONTINUED.

&&

.PREV DISCUSSION... /ISSUED 409 AM CDT FRI AUG 24 2007/

DISCUSSION...

LATEST SATELLITE SHOWS A SHORTWAVE TROUGH MOVING ACROSS CENTRAL
KANSAS THIS MORNING. ANOTHER SHORTWAVE WAS MOVING THROUGH NORTHEAST
COLORADO. THE FRONTAL BOUNDARY EXTENDED FROM NORTHWEST MISSOURI
ACROSS THE TOPEKA AREA TO NEAR EMPORIA AT 08Z. AN OUTFLOW BOUNDARY
HAS SURGED THROUGH THE EMPORIA AREA SHIFTING THE WIND TO THE WEST.
THUNDERSTORMS HAVE BEEN TRAINING ACROSS MOST OF NORTHEAST KANSAS
THOUGH THE NIGHT. PROFILER WINDS SHOW THAT THE LOW LEVEL JET HAS
BEEN VEERING WITH TIME TO THE SOUTHWEST AND HAS FOCUSED THE
CONVECTION FURTHER EAST NEAR THE MISSOURI BORDER THEN INTO NORTHWEST
MISSOURI THIS MORNING. CONVECTIVE TRENDS SHOW A WEAKENING TREND
ACROSS CENTRAL KANSAS AS WELL AS PARTS OF EAST CENTRAL AND NORTHEAST
KANSAS. THE NORTH CENTRAL COUNTIES WERE DROPPED FROM THE FLASH FLOOD
WATCH BUT KEPT AREAS FROM NEAR MANHATTAN TO OSKALOOSA NORTH FOR THIS
MORNING.

850 TO 700 MB THETA-E AXIS LINES UP ALONG AND SOUTH OF THE FRONT
THIS MORNING WITH PWS TO THE SOUTH OF THE BOUNDARY AROUND 2 INCHES.
POTENTIAL STILL EXISTS FOR A FEW MORE HOURS FOR HEAVY RAINFALL UNTIL
LLJ WEAKENS AND TROUGH MOVES THROUGH.

CONTINUED LOWER POPS THIS AFTERNOON IN NORTH CENTRAL KANSAS BUT KEPT
HIGHER POPS IN THE EAST AS THE FRONT STALLS SOMEWHERE IN EAST
CENTRAL OR SOUTHEAST KANSAS. THE FRONT WILL BE A FOCUS FOR
CONVECTION THIS AFTERNOON AND EVENING WITH SHORTWAVE MOVING EAST
ACROSS THE STATE THIS AFTERNOON AND TONIGHT. SOUTH OF THE FRONT
CAPES RANGE FROM 2500 TO 3000 J/KG LATER THIS AFTERNOON. OUTFLOW
FROM THIS MORNINGS MCS WILL LIKELY PUSH THE FRONT A BIT FURTHER
SOUTH THAN THE MODELS ARE FORECASTING. HOWEVER FRONT COULD MOVE
NORTH INTO EAST CENTRAL KANSAS TONIGHT AND SHORTWAVE TROUGH
APPROACHES FROM THE WEST.

HIGHS TODAY WILL BE TRICKY WITH THE COOLEST TEMPERATURES IN THE
UPPER 70S NEAR THE NEBRASKA BORDER WITH THE WARMER TEMPERATURES TO
THE SOUTH IN EAST CENTRAL KANSAS IN THE MID 80S.

AVIATION...

VFR TO MVFR CONDITIONS POSSIBLE AT KTOP AND KFOE THIS MORNING AS
SHORTWAVE TROUGH MOVES THROUGH. ADDITIONAL CONVECTIVE ACTIVITY IS
POSSIBLE LATER THIS AFTERNOON AND TONIGHT... BUT SHOULD BE FOCUSED
SOUTH OF THE TAF SITES. REFER TO SHORT TERM DISCUSSION FOR DETAILS.

TOP WATCHES/WARNINGS/ADVISORIES...FFA FOR PORTIONS OF NORTHEAST AND
EAST CENTRAL KANSAS UNTIL 1 PM THIS AFTERNOON...
KSZ010>012-022>024-026-036-038-039.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 24, 9:31 AM CDT, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
931 AM CDT FRI AUG 24 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-251200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
931 AM CDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE SCATTERED ABOUT THE AREA TODAY INTO TONIGHT
WITH THE BETTER CHANCES MAINLY ALONG AND SOUTHEAST OF A COUNCIL
GROVE TO TOPEKA LINE. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.
SOME OF THE STORMS MAY BECOME SEVERE GENERALLY ALONG AND SOUTHEAST
OF INTERSTATE 35. DAMAGING WINDS AND LARGE HAIL WOULD BE THE MAIN
HAZARDS FROM THE MID AFTERNOON INTO THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS MAY LINGER ACROSS PORTIONS OF EAST CENTRAL KANSAS
SATURDAY MORNING. THUNDERSTORMS WILL RETURN TO THE AREA TUESDAY
AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON OR TONIGHT ACROSS EAST CENTRAL
KANSAS. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER
ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 8:12 PM CDTSevere Thunderstorm WarningTOPMarshall20 min
Aug 23, 8:47 PM CDTSevere Thunderstorm WarningTOPRepublic43 min
Aug 23, 9:58 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington47 min
Aug 23, 10:43 PM CDTSevere Thunderstorm WarningTOPMarshall47 min
Aug 23, 11:15 PM CDTSevere Thunderstorm WarningTOPNemaha30 min
Aug 24, 3:15 AM CDTFlash Flood WarningTOPBrown4 hr
Aug 24, 4:35 PM CDTTornado WarningTOPBrown10 min

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.